West Virginia, 2003Flash Flood in West Virginia, May 20 to 21, 2003
May 20 to 21, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 20, 8:02 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, May 20, 8:02 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT TUE MAY 20 2003
UPDATED TO ADD PATCHY FOG AND REMOVE TSRA.
FCSTID = 12
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
WDK
Hazardous weather outlook, May 20, 3:50 AM EST, 18 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT TUE MAY 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION TODAY. SOME OF
THESE STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS...
MAINLY THIS AFTERNOON AND EVENING. HOWEVER...AT THIS TIME HAZARDOUS
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Wetzel
- When
- May 20, 10:40 PM EST to May 21, 1:00 AM EST
- Where
- Wetzel County, New Martinsville
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 39.605, -80.639 (the zone’s center; the record gives no point)
State Route 2 flooded, and basements flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 20 to 28, 2003$6.0 million · 6 events
- Flooding in Iowa, May 20 to 28, 2003$4.0 million · 4 events
- Hail in Arkansas, May 20, 2003$60,000 · 2.75 in hail · 1 event
- Damaging Wind in Ohio, May 20, 2003$20,000 · 52 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Flood in Alabama, May 20 to 22, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Damaging Wind in Florida, May 20, 2003$500 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356329.